FDA warns Zithromax can cause deadly irregular heart rhythm
Posted in Drug & Medical Devices on March 13, 2013
By Arthur Elk
The U.S. Food and Drug Administration issued a warning Tuesday that a common antibiotic can cause a potentially fatal irregular heart rhythm in some patients.
Concerns about azithromycin, sold as Zithromax or Zmax, were first raised last May when a study in the New England Journal of Medicine compared the risk of cardiovascular death from different antibacterial drugs and found that the drug had a higher rate of death. In 2011, approximately 40 million Americans received a prescription for azithromycin.
The FDA said the drug can cause abnormal changes in the electrical activity of the heart, which may lead to a potentially fatal heart rhythm known as prolonged QT interval. In its warning, the agency urged physicians to use caution when giving the antibiotic to patients known to have this condition or who have certain risk factors, including people with low levels of potassium or magnesium, a slower than normal heart rate, or people who take certain drugs used to treat abnormal heart rhythms.
In addition, the FDA said the drug can cause problems in people with torsades de pointes, a rare heart rhythm abnormality.
The labels for azithromycin have been updated to include the new warnings from the FDA.
Too often in my years as a personal injury attorney, I have seen pharmaceutical companies cut corners and ignore dangers in an attempt to improve their financial bottom line. These companies must be held accountable for the safety of consumers.
If you or a loved one has experienced complications as a result of taking a prescription medication, contact the drug injury lawyers at Elk & Elk. We’ll put our resources and experience to work for you to get you the results you need. Call 1-800-ELK-OHIO or fill out our online consultation form.